Texas, 2017

Damaging Winds in Texas, July 23, 2017

July 23, 2017 · NWS OUN · 2 events in 2 counties and zones

A stationary front draped across Oklahoma lit up with storms on the afternoon and evening of the 23rd. A few storms made it down to western north Texas as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stationary front draped across Oklahoma lit up with storms on the afternoon and evening of the 23rd. A few storms made it down to western north Texas as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 23, 5:21 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 23, 5:21 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
621 PM CDT Sun Jul 23 2017

...Aviation Discussion...

&&

.AVIATION...

For the 00z TAFs:

VFR conditions and light east-southeast winds are likely to
prevail through the TAF period. Thunderstorms at or in the
vicinity of CSM, LAW, and HBR may result in strong wind gusts and
brief reductions in visibility from heavy rain. Thunderstorms
should diminish by late evening.

&&

.PREV DISCUSSION... /issued 236 PM CDT Sun Jul 23 2017/

DISCUSSION...
Given latest observation trends, we will leave the Heat
Advisory/Excessive Heat Warning going through early evening.

Well detailed meso-discussion issued with previous updated AFD
still holding to our thinking. For the OKC metro - storm chances
will be tied to the area of elevated showers moving southeast
from Enid. Added convergence associated with this activity, which
is tied to a weakening MCV from overnight convection, may allow
scattered showers and storms to develop near/over the OKC metro
and progress south and east into the early evening hours. Brief
heavy rain and strong wind gusts will be the main concerns along
with cloud to ground lightning. Two other areas of concentrated
convection we will look for will be over western north Texas into
southwest Oklahoma associated with deformation east of two MCVs
over the southern panhandle and southwest TX high plains. The
other area is south central and southeast Oklahoma where better
moisture profiles and terrain could yield more in the way of
widespread convective development late this afternoon through this
evening. DCAPE values and weak shear will be supportive of
localized damaging wind gusts with the deeper/more persistent
cores.

Heights quickly build Monday and Tuesday which will allow
temperatures to rise back well above average. Moisture will not be
going anywhere as well, so heat indices will once again yield
likelihood for heat advisory/excessive heat warnings across the
area by mid-week. Models still indicating another respectable
trough to progress around upper ridge and push another weak front
into the region Thursday-Friday. Along with taking the edge off
the heat, the front will also yield scattered thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  97  74  96  74 /  40  20  20  20
Hobart OK         99  74  97  75 /  50  40  30  20
Wichita Falls TX 101  74  97  74 /  40  40  30  20
Gage OK           92  68  96  72 /  40  30  20  20
Ponca City OK     93  72  96  74 /  20  10  10  10
Durant OK         98  75  94  73 /  30  40  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ019-020-025-026-
     028-029-040-041-046-047-050>052.

     Excessive Heat Warning until 8 PM CDT this evening for
     OKZ030>032-042-043-048.

TX...None.
&&

12/11
Hazardous weather outlook, Jul 23, 6:38 PM CST, 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
738 PM CDT Sun Jul 23 2017

OKZ004>048-050>052-TXZ083>090-250045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
738 PM CDT Sun Jul 23 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms with damaging winds up to
70 mph and locally heavy rainfall will continue tonight, mainly
before 10 pm across western and southern Oklahoma as well as all
of western north Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Heat...
After a brief dip to more seasonable temperatures, Monday and
Tuesday, temperatures from 95 to 105 degrees will return Wednesday
through the end of next week.

.Thunderstorms...
Thunderstorm chances will continue Monday and Monday evening
across all of western north Texas as well as the southwestern half
of Oklahoma. Gusty winds and locally heavy downpours will be
possible with any storms on Monday.

Thunderstorm chances may return late Wednesday through Saturday
across parts of Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Local storm report, Jul 23, 6:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     3 N COALGATE            34.58N 96.22W
07/23/2017                   COAL               OK   EMERGENCY MNGR

            FIVE POWER LINES DOWNED FROM STRONG WINDS NEAR THE
            INTERSECTION OF AVAZINI AND POLK ROADS

&&

MBS
Special weather statement, Jul 23, 6:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
703 PM CDT SUN JUL 23 2017

OKZ039-040-046-240030-
Stephens OK-Carter OK-Garvin OK-
703 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Stephens...
northwestern Carter and southwestern Garvin Counties Until 730 PM
CDT...

AT 701 PM CDT, a strong thunderstorm was located 4 miles southwest of
Foster. This storm was nearly stationary.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Katie, Foster, Tatums, Ratliff City and Pernell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3459 9769 3468 9756 3456 9730 3440 9751
TIME...MOT...LOC 0001Z 309DEG 2KT 3457 9754

11
Special weather statement, Jul 23, 6:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
705 PM CDT SUN JUL 23 2017

OKZ022-023-035-240030-
Kiowa OK-Washita OK-Caddo OK-
705 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...southeastern
Washita and southwestern Caddo Counties Until 730 PM CDT...

AT 705 PM CDT, strong thunderstorms were along a line extending from
near Alfalfa to 5 miles west of Boone, moving east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Carnegie, Apache, Fort Cobb, Eakly, Fort Cobb Reservoir, Alfalfa,
Albert, Boone and northern Lake Ellsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3533 9841 3486 9833 3485 9864 3530 9868
TIME...MOT...LOC 0005Z 278DEG 3KT 3522 9859 3493 9855

11
Local storm report, Jul 23, 6:17 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     4 SW LEHIGH             34.43N 96.27W
07/23/2017  E70 MPH          COAL               OK   CO-OP OBSERVER

&&

DW
Special weather statement, Jul 23, 6:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
733 PM CDT SUN JUL 23 2017

OKZ047-051-052-240100-
Johnston OK-Marshall OK-Bryan OK-
733 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Johnston...eastern
Marshall and Bryan Counties Until 800 PM CDT...

AT 731 PM CDT, strong thunderstorms were along a line extending from
9 miles north of Bennington to near Little City, moving south at 25
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Durant, Kingston, Colbert, Caddo, Bokchito, Achille, Bennington,
Silo, Kenefic, Kemp, Mead, Armstrong, Hendrix, Cartwright, Blue,
Woodville, Utica, Little City, Nida and northeastern Lake Texoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3383 9584 3389 9593 3384 9614 3376 9618
      3377 9629 3369 9636 3378 9643 3377 9650
      3382 9653 3385 9663 3390 9659 3392 9667
      3384 9670 3383 9676 3383 9677 3384 9677
      3416 9673 3415 9596 3394 9594 3386 9575
TIME...MOT...LOC 0031Z 344DEG 22KT 3413 9601 3409 9658

11
Special weather statement, Jul 23, 6:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
742 PM CDT SUN JUL 23 2017

OKZ037-038-240115-
Tillman OK-Comanche OK-
742 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Tillman and
southwestern Comanche Counties Until 815 PM CDT...

AT 739 PM CDT, a strong thunderstorm was located 9 miles east of
Manitou, moving east at 15 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

This storm will remain over mainly rural areas of east central
Tillman and southwestern Comanche Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3439 9896 3451 9889 3453 9862 3436 9879
TIME...MOT...LOC 0039Z 275DEG 15KT 3447 9882

MAHALE

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Archer

When
July 23, 6:45 PM CST
Where
Archer County, 0.69 mi S of Holliday
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.810, -98.690

Trees and tree limbs downed.

Thunderstorm Wind, Wichita

When
July 23, 6:45 PM CST
Where
Wichita County, 7.11 mi NNW of Iowa Park to 8.05 mi WSW of Burkburnett
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.050, -98.697

Power poles downed on Hall road between 2345 and Van Low Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716703, 716704.